Kansas, 2010

Hail and Damaging Wind in Kansas, June 13, 2010

June 13, 2010 · NWS GID · 4 events in 1 county or zone

Thunderstorms first developed across Central Kansas during the early afternoon hours, before spreading north into North Central Kansas by mid-afternoon in the vicinity of a nearly stationary, east-to-west surface boundary. With a large mid-level trough anchored to the west across the Central Rockies, the environment was supportive of severe weather given deep-layer shear values around 50 knots,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms first developed across Central Kansas during the early afternoon hours, before spreading north into North Central Kansas by mid-afternoon in the vicinity of a nearly stationary, east-to-west surface boundary. With a large mid-level trough anchored to the west across the Central Rockies, the environment was supportive of severe weather given deep-layer shear values around 50 knots, and MLCAPE increasing into the 1000-1500 J/kg range. While many storms across North Central Kansas remained sub-severe, one storm was already producing large hail as it crossed into southern Rooks County. Although this storm started weakening shortly after entering the county, ping pong to hen egg size hail was reported along a short swath from south of Zurich to Plainville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 11:27 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 11:27 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1227 PM CDT SUN JUN 13 2010

.AVIATION...18Z TAF. LOW CLOUDS WILL CONTINUE THROUGH THE PERIOD.
EXPECT IFR OR EVEN SOME LIFR CEILINGS THROUGHOUT THE PERIOD.
VISIBILITIES WILL PROBABLY GO BACK DOWN AGAIN ESPECIALLY WHEN
THERE ARE SHOWERS AROUND. THERE MAY BE SOME ISOLATED THUNDER
AROUND BUT IT SHOULD BE ISOLATED ENOUGH THAT WILL LEAVE IT OUT OF
THE FORECAST FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT SUN JUN 13 2010/

DISCUSSION...TROUGH TO THE WEST WITH CLOSED LOW OVER THE ROCKIES
CONTINUES TO EJECT PIECES OF ENERGY INTO OUR REGION. LOOKS RAINY FOR
TODAY AND TONIGHT. ONGOING ROUND IS OVER MOST OF THE CWA THIS
MORNING...WITH MORE ROUNDS UPSTREAM AND ARE VISIBLE ON RADAR. I AM
STILL THROWING OUT OPERATIONAL RUNS AND LEANING TOWARD ENSEMBLES FOR
CHANCES OF RAIN TODAY AND TONIGHT. ENSEMBLES INDICATE CATEGORICAL
RAIN FOR EVERYONE. STILL GOING ABOVE MODEL GUIDANCE VALUES FROM
OPERATIONAL RUNS. PWS CONTINUE TO BE HEIGHT...MOISTURE FLUX IN
PLACE...AND FRONT IN PLACE. PLACEMENT OF THE HEAVIEST RAIN WILL BE
DIFFICULT...BUT IT APPEARS THE FOCUS WILL BE TOWARD THE CENTRAL AND
SOUTHERN CWA...BUT AREAS TO THE NORTH HAVE BEEN SOAKED FOR
AWHILE...AND IT WILL NOT TAKE MUCH TO FLOOD...OR CONTINUE TO FLOOD
THESE AREAS. THEREFORE I EXTENDED THE FLOOD WATCH THROUGH TONIGHT
INTO EARLY MONDAY MORNING.

MUCAPES INDICATE THAT OUR NORTH WILL LEAN TOWARD ISOLATED
THUNDER...BUT HIGHER CAPES IN OUR SOUTH ALONG WITH SOME SHEAR TODAY
AND THIS EVENING WILL LEND A CHANCE OF SOME SEVERE WEATHER TODAY AND
THIS EVENING NEAR AND NORTH OF THE SURFACE FRONT...AND PERHAPS
ELEVATED STRONG STORMS NEAR THE ELEVATED FRONT NEAR THE STATE LINE.
BY MONDAY...THUNDER CHANCES ARE ESSENTIALLY GONE...EXCEPT IN NORTH
CENTRAL KANSAS WHERE THERE MAY BE ENOUGH INSTABILITY FOR SOME
ISOLATED THUNDER. INCREASED CHANCES OF PRECIPITATION A BIT ON MONDAY
MORNING AS ENSEMBLES HAVE BEEN TRENDING HIGHER.

FOR TEMPERATURES...LOWERED THEM SIGNIFICANTLY FOR HIGHS TODAY. WITH
ESSENTIALLY SOLID LOW STRATUS DECK AND RAIN...I DO NOT SEE
TEMPERATURES GOING ANYWHERE...EXCEPT IN OUR FAR SOUTH NEAR OR JUST
SOUTH OF THE BOUNDARY. LOWERED HIGH TEMPERATURES A BIT FOR MONDAY AS
IT STILL LOOKS SHOWERY...CLOUDY AND COOL...AND BOIVERIFIY SUGGESTS A
TREND TOWARD THIS AS WELL.

WE COULD ACTUALLY SEE SOME SUN BY TUESDAY AS THE CLOSED LOW MAKES
ITS WAY ACROSS THE NORTHERN PLAINS INTO THE WESTERN GREAT
LAKES...WHEN WE SHOULD FINALLY BE IN AN AREA OF SUBSIDENCE WITHIN A
MODEST UPPER LEVEL SHORT WAVE RIDGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 13, 5:13 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
613 AM CDT SUN JUN 13 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
613 AM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH TONIGHT
FROM HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST SEVERAL DAYS.
MORE RAIN IS EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80. A FLOOD WATCH
REMAINS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL
DETAILS.

THUNDERSTORM CHANCES CONTINUE TODAY AND TONIGHT. SOME STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING ACROSS
NORTH CENTRAL KANSAS AND FAR SOUTH CENTRAL NEBRASKA NEAR THE STATE
LINE. THE PRIMARY THREATS WILL BE LARGE HAIL TO THE SIZE OF
QUARTERS...DAMAGING WIND GUSTS...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE FOR NORTH CENTRAL KANSAS ON
MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF HIGHWAY 92
WEDNESDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING ALONG AND SOUTH
OF THE NEBRASKA AND KANSAS STATE LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jun 13, 2:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT SUN JUN 13 2010

KSZ018-019-132100-
MITCHELL KS-OSBORNE KS-
313 PM CDT SUN JUN 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MITCHELL AND SOUTHEASTERN
OSBORNE COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LURAY...OR 40 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTER...
  TIPTON...
  CAWKER CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3913 9887 3955 9844 3933 9815 3921 9837
      3920 9848 3914 9848 3912 9851 3912 9886
TIME...MOT...LOC 2014Z 226DEG 33KT 3913 9870

JCB

The radar

The Grand Island radar (KUEX), 156 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rooks

When
June 13, 2:55 PM CST to 3:05 PM CST
Where
Rooks County, 6.22 mi S of Zurich
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.140, -99.430

Hail, Rooks

When
June 13, 3:00 PM CST
Where
Rooks County, 5 mi SW of Plainville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.179, -99.366

Thunderstorm Wind, Rooks

When
June 13, 3:00 PM CST
Where
Rooks County, 5 mi SW of Plainville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.179, -99.366

Wind gusts estimated at 60 mph.

Hail, Rooks

When
June 13, 3:11 PM CST
Where
Rooks County, Plainville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.230, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238891, 238892, 238895, 238894.